Tennessee, 2020

Tornado and Flood in Tennessee, March 3, 2020

March 3, 2020 · NWS MRX · 9 events in 4 counties and zones

Supercell thunderstorms developed during the early morning hours across Middle Tennessee and shifted east ahead of a surface warm front. Wind structure through the atmosphere was sufficient for rotating storms in an environment of weakening instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Supercell thunderstorms developed during the early morning hours across Middle Tennessee and shifted east ahead of a surface warm front. Wind structure through the atmosphere was sufficient for rotating storms in an environment of weakening instability. Isolated damage was reported on the Cumberland Plateau and Central East Tennessee along a line parallel to Interstate 40.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 3, 3:06 AM EST, 34 minutes earlier.

Area forecast discussion, Mar 3, 3:06 AM EST, 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
306 AM EST Tue Mar 3 2020

.SHORT TERM...(Today and Tonight)...
The pattern this morning is highlighted by quasizonal swly H5
flow aloft, however with height falls westward over the southern
plains as well as a weak shortwave impulse traversing the mean
flow across the OH valley. At the surface, a weak area of low
pressure continues to slide northeast along the OH river,
consequently dragging a warm front northward out of AL/GA across
into portions of east TN, southwest NC, and eventually southwest
VA, all while the cold front remains west of the MS river.
Currently, a radar and mesoscale analysis indicates a fairly
unstable atm across portions of middle TN with llv flow backed
slightly enhancing llv helicity, hence the tornadic supercell that
moved through BNA. Further east across the TN valley, surface obs
indicate veered flow behind the warm front, which is generally
moving north into the I40 corridor. North of that, the BL is
fairly stable with only elevated instability to support tsra.

So the big question is, what happens through/beyond daybreak as the
shortwave over KY slides northeast and the prefrontal convection
currently over middle TN and southeast KY follows?  Well the primary
driver this morning of this system looks to be the 150kt H3 jet max
and it's relative left exit region favoring deep scale ascent, which
in turn yields enhanced H85 jet flow as well, the later of which
should drive the aforementioned warm front northward through
daybreak.  Fcst soundings and plan view plots favor decreasing
instability relative to current (post warm front) conditions across
middle TN, however still with sbcape in the 400-500 j/kg range. 0-
1km SRH will maximize (~400m2/s2) in association with the llv jet as
it traverse the area toward daybreak, but looks to barely overlap
with the increased surface based instability across portions of the
northern plateau before exiting east, which is essentially along the
warm front.  All that said, any threat for tornadoes this morning
looks limited (although non zero) and confined to the northern
plateau and perhaps portions of southwest VA.  Otherwise, the
primary threat this morning with convection looks to be hydro (good
rain rates and low FFGs) and perhaps some damaging winds along north
of I40 where storms are to be surface based amongst the enhanced llj,
and convection is deepest. The early morning convection looks to
slide southeast through the valley, possibly weakening a little into
late morning as it sweeps across the southern valley into the
southern Appalachians by midday. With that, could see the potential
for some damaging wind gusts and small hail.

The cold front itself will slide east out of middle TN into the
plateau/valley by early afternoon (possibly with a few showers or
storms along it) before sweeping swiftly through the remainder of
east TN and southwest VA/NC by early evening.  There is also a non
zero chance that convection along the front into the afternoon could
become rather deep across portions of southwest VA and northeast TN
given enough time to recover instability from this morning's
convection. Beyond the fropa tonight, cooler/drier high pressure
will begin to advect into the region to round out the period.

CDG

.LONG TERM...(Wednesday through Monday)...
Generally zonal flow in the mid to lower levels will set up for
the middle portion of the work week, and high pressure near the
surface will help keep mostly dry conditions. Shortwave and
associated surface low is still expected to truck across the
southeastern United States during the second half of the work
week. Models are coming into a bit better agreement with the
position of the shortwave, generally expected to move through near
the I-20 to I-40 corridor, while the surface low should swing
through further south of the system. In reaction to this will
continue to increase PoP chances on Wednesday night into Thursday.
Precipitation chances begin to wane as we move from Friday into
the weekend as the low/shortwave move off to the east and a cold
front sweeps in bringing drier and colder air.

Temperatures will drop well below normal on Friday and Friday night.
Within this regime of colder air we could see some light
precipitation in far northeast Tennessee and Southwest Virginia over
Friday into Saturday. This means we could see some light northwest
flow precipitation leading to some possible snowfall as we enter the
weekend. Models are in good agreement that moisture availability
will be meager with this air moving in from the northwest so any
snowfall accumulations are expected to remain light and confined to
mostly the higher elevations that typically see snowfall during
northwest flow/orographically lifted snowfall events.

As we move out of the weekend and into the work week ridging builds
in leading to warmer temperatures and sunnier skies. Another front
is expected to move across the eastern half of the United States on
around Tuesday bringing another chance of precipitation.

ABM

&&

.AVIATION...
00Z TAF DISCUSSION.

IFR to VFR conditions to start the TAF period with the first
round of precipitation exiting to the east. IFR conditions
currently at CHA will continue over the next several hours before
the next round of showers/storms approach from the west.
Widespread showers/storms are forecast overnight into early
Tuesday morning ahead of a frontal boundary starting in the 09-15z
timeframe. There is enough elevated instability to include VCTS
at CHA and TYS. Conditions will improve quickly to VFR as the
precipitation exits to the east late in the TAF cycle.

MA

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             70  47  61  46  54 /  80  10  30  60  80
Knoxville McGhee Tyson Airport, TN  65  42  61  44  54 /  80  20  20  40  70
Oak Ridge, TN                       66  40  62  43  54 /  80  10  10  40  60
Tri Cities Airport, TN              62  37  58  39  53 /  80  30  10  20  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Mar 2, 11:04 PM EST, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
1104 PM EST Mon Mar 2 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-040415-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
1104 PM EST Mon Mar 2 2020 /1004 PM CST Mon Mar 2 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Tonight

Strong to marginally severe storms will be possible late tonight
with an isolated damaging wind gusts possible along with
marginally severe sized hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

The risk of flooding rains during the midweek period has been
decreasing. Rainfall is now expected to move mostly south of our
area by Wednesday morning, although it may return Wednesday night
and Thursday. Rainfall totals may range from 1 to 2 inches,
especially over areas along the southern border and in the
southern mountains. Those higher amounts may be enough to generate
isolated flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Mar 3, 3:12 AM EST, 28 minutes before
Special Weather Statement
National Weather Service Morristown TN
312 AM EST Tue Mar 3 2020

TNZ012-013-035-036-030900-
Anderson TN-Scott TN-Campbell TN-Morgan TN-
312 AM EST Tue Mar 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORGAN...NORTHWESTERN
ANDERSON...CAMPBELL AND SCOTT COUNTIES UNTIL 400 AM EST...

At 312 AM EST, Doppler radar was tracking a strong thunderstorm near
Great Meadows Campsites, or 11 miles northeast of Jamestown, moving
east at 50 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Oak Ridge, La Follette, Oneida, Oliver Springs, Jacksboro,
Huntsville, Helenwood, Jellico, Caryville and Rocky Top.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3659 8402 3601 8422 3625 8488 3629 8487
      3629 8484 3630 8482 3630 8480 3633 8477
      3633 8476 3634 8474 3635 8474 3635 8473
      3637 8472 3637 8470 3640 8466 3644 8469
      3650 8471 3660 8478
TIME...MOT...LOC 0812Z 279DEG 43KT 3654 8478

Moulton

The radar

The Knoxville radar (KMRX), 126 km away, was scanning. The volume nearest the first event began at 08:40 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 tornado, 1 flood. Local standard time, as filed.

Tornado, Morgan

When
March 3, 3:40 AM EST to 3:42 AM EST
Where
Morgan County, 1.25 mi ENE of Lancing to 3.96 mi WNW of Shady Grove
Rating
EF0
Path length
3.68 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
36.126, -84.799

An EF-0 tornado occurred in Morgan county with estimated peak winds of 85 mph. The worst of the damage occurred near the touchdown location near the intersection of Houston Taylor Circle and Barnett Bridge Road. At this location, numerous trees were uprooted or snapped along with a metal carport flipped over. The tornado weakened then continued to the east with numerous uprooted and snapped trees along the intersection of Genesis Road and Stanley Bates Road; dissipating just beyond this location.

Thunderstorm Wind, Morgan

When
March 3, 3:42 AM EST
Where
Morgan County, 3.94 mi ENE of Frankfort
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.130, -84.740

Trees were reported down and a home was damaged on Stanley Bates Road near the intersection of Genesis Road. More tree damage was reported along Genesis Road. The time of occurrence was estimated from radar.

Thunderstorm Wind, Morgan

When
March 3, 3:46 AM EST
Where
Morgan County, 2.63 mi WNW of Shady Grove
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.120, -84.710

Trees were reported down along Nelson Road just south of Highway 62. Additionally, a home was damaged. The time of occurrence was estimated from radar.

Thunderstorm Wind, Anderson

When
March 3, 4:24 AM EST
Where
Anderson County, 3.97 mi E of Clinton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.110, -84.060

One tree and a few power lines were reported down at East Wolf Valley Road in Heiskell.

Thunderstorm Wind, Knox

When
March 3, 4:50 AM EST
Where
Knox County, 2.67 mi SW of Branch Hill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.940, -84.230

One tree was reported down on Williams Road.

Thunderstorm Wind, Knox

When
March 3, 4:50 AM EST
Where
Knox County, 2.88 mi WNW of Byrds Chapel
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.930, -84.220

One tree was reported down on Gallaher Ferry Road.

Thunderstorm Wind, Knox

When
March 3, 4:55 AM EST
Where
Knox County, 1.31 mi ENE of Pedigo
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.110, -83.980

A tree was reported down three miles west northwest of Halls on Shanks Lane.

Thunderstorm Wind, Jefferson

When
March 3, 5:05 AM EST
Where
Jefferson County, 1.49 mi SSE of French Mill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.000, -83.490

A large tree was reported down at the corner of Harold Patterson Road and Antrim Lane.

Flood, Jefferson

When
March 3, 7:30 AM EST to 8:45 AM EST
Where
Jefferson County, 2 mi SSW of White Pine to 1 mi SE of White Pine
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.093, -83.294

Route 113 flooded in White Pine.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyThe tornado archive for Tennessee, 2020Warnings in Tennessee, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 871306, 871002, 871001, 871000, 871007, 871008, 871006, 870999, 878502.